PhD Roadmap Workshop: Organised by PhDs for PhDs

  • When: 5th November 2021, 9am to 4.10pm
  • Where: Hybrid of in-person/Microsoft Teams

 

This is a workshop designed by PhD students for PhD students and will be led by the demands, advice, and contribution of students. It is for students at any stage of their PhD, catering for the different requirements and insights appropriate to the different steps. It will equip students with post-PhD skills, signpost resources and tools that are beneficial along the PhD journey, and build a sense of community between students.

The workshop will be a day-long event with two sessions – the morning session will be focused on the foundations of the PhD including module information, highlighting trainings and resources available, and developing a community across all PG students to enhance everyone’s experience. The afternoon session will be dedicated to enabling students to navigate the final stages of the PhD, provide them with career skills, and inspire with external speakers.

It is to be trialled in the School of Microbiology, with the intention of it becoming an essential part of the induction and training of PhD students across the College of SEFS and the wider university. Every PhD student will attend this yearly workshop (generally around October/November) as they will benefit from the experienced presenters and from the collective peer experience of other PhD students.

This information will all be available in the School of Microbiology PG handbook and will ultimately provide a signposted roadmap to enable PhD students to maximize their potential through the PhD.

 

Morning Session:

This section will focus on improving the overall experience of a PhD student from first year to final year, highlighting the resources and supports available here in UCC as a PG student, external resources in a society and essential skills.

Paul O’Toole as Head of School of Microbiology – a talk to welcome students and start the workshop

John Cryan as VP of Research – discussion about research in academia and industry

Paul McSweeney as VP of Learning and Teaching – discussion around the role of PGs in teaching and learning, and postgraduates career development in academia

Jennifer Mahony from APC Wellbeing/Peer Support Committee - discussion around the challenges associated with a PhD and the available supports

Dr Jerry Reen & Dr David Clarke - a session on the breakdown of different modules and the specific requirements as a School of Microbiology PG student, creating a community for PG students. He will also facilitate a discussion on the different stages of a PhD in the School of Microbiology which will lead to an open discussion between students on what they have learned

Kathy Bradley from Skills Centre – discussion regarding the range of resources available to PhD students in the library and skills development

Owen Jump from Applied Psychology & CIRTL – a talk on group dynamics, how to manage difficult situations and confidence for demonstrating, idea to implement sign-up type system for demonstrating (this was a key point raised from previous workshops)

Microbiology Society (Prof. Joan Geoghegan and Dr Conor Feehily) – a talk highlighting the importance of societies for PhD students and the Early Career Forum followed by interactive Q&A session between Chair of Irish Division and Early Career Microbiologist representative.

 

Afternoon session:

This section will provide guidance on the transition from the final part of the PhD to life after PhD.

Danielle Heffernan from GSO – talk about the steps from intention to submit to conferring

Deirdre Parker from Careers Services - an overview of career destinations for PhD graduates and advice for preparing to make the transition for PhD to the world of work

Mary-Kate O’Regan from HR– a talk focused on an overview of the Odyssey programme, highlight what skills you have and life after academia

Dr Vivien Sheehan from Kerry Group – a talk regarding the transition from academia to industry, and the skills associated with completing a PhD

 

This workshop was designed and developed by Julie Callanan and Emilene Morais in partnership with Kathy Bradley (Skills Centre) and Dr Jerry Reen (School of Microbiology).

 

Schedule

Morning Session

Welcome by PG Organising Committee

9:00 – 9:05

5 min talk

Prof. Paul O’Toole (Head of SoM)

9:05 – 9:10

5 min talk

Prof. John Cryan (Research VP)

9:10 – 9:25

15 mins talk

Prof. Paul McSweeney (Learning and Teaching VP)

9:25 – 9:40

15 mins talk

Prof. Jennifer O’Mahony (Wellbeing Committee in APC)

9:40 – 10:10

20 mins talk + 10 mins Q&A

BREAK

10:10 – 10:30

 

Dr Jerry Reen & Dr David Clarke (SoM GSC)

10:30 – 11:00

½ hour talk/breakout groups

Kathy Bradley (Skills Centre)

11:00 – 11:30

20 mins talk + 10 mins Q&A

BREAK

11:30 – 11:45

 

Owen Jump (Applied Psychology & CIRTL)

11:45 – 12:15

20 mins talk + 10 mins Q&A

Prof. Joan Geoghegan and Dr Conor Feehily (Microbiology Society)

12:15 – 12:45

10 mins talk + 20 mins Q&A (online)

 

LUNCH

12:45 – 13:45

 

Afternoon Session

Danielle Heffernan (GSO)

13:45 – 14:15

20 mins talk + 10 mins Q&A (online)

Deirdre Parker (Careers)

14:15 – 14:45

20 mins talk + 10 mins Q&A

BREAK

14:45 – 15:00

 

Mary-Kate O’Regan (HR/Odyssey)

15:00 – 15:30

20 mins talk + 10 mins Q&A

Dr Vivien Sheehan (VP Kerry Group)

15:30 – 16:00

20 mins talk + 10 mins Q&A (online)

Close

16:00 – 16:10

 

 

Top